Wyoming, 2015

Avalanche in Wyoming, February 6, 2015

February 6, 2015 · NWS RIW · 1 event in 1 county or zone

A snowmobiler climbing a steep slope near Corral Creek east of Afton triggered an avalanche that carried him down the mountain and buried him. His companions were able to scramble out of the slide's path and then quickly ride to his rescue.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A snowmobiler climbing a steep slope near Corral Creek east of Afton triggered an avalanche that carried him down the mountain and buried him. His companions were able to scramble out of the slide's path and then quickly ride to his rescue. A fellow rider captured the slide and subsequent rescue via a helmet-mounted camera. The total depth of the slide was estimated at two to three feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 6, 2:49 AM MST, 7 hours 11 minutes earlier.

Area forecast discussion, Feb 6, 2:49 AM MST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
249 AM MST FRI FEB 6 2015

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

GUSTY WIND REMAINS ACROSS PORTIONS OF THE FORECAST AREA THIS
MORNING...WITH THE STRONGEST WIND NOTED ACROSS THE ABSAROKA
RANGE...CODY FOOTHILLS...AND THE UPPER WIND RIVER BASIN. THESE AREAS
REMAIN IN A HIGH WIND WARNING...WHICH REMAINS IN PLACE THROUGH
SATURDAY MORNING.

WIND REMAINS THE PREVAILING WEATHER STORY FOR MUCH OF THE FORECAST
PERIOD. IN ADDITION TO ONGOING STRONG WIND ACROSS THE AFOREMENTIONED
LOCATIONS...THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER WILL
ALSO SEE THE POTENTIAL FOR INCREASED WIND LATE THIS EVENING THROUGH
SATURDAY EVENING. A HIGH WIND WATCH HAS BEEN ISSUED FOR THESE
LOCATIONS.

GENERALLY DRY CONDITIONS EXPECTED ACROSS THE FORECAST AREA
TODAY...WITH SOME MOISTURE BEGINNING TO HEDGE INTO WESTERN WYOMING
OVERNIGHT FROM THE FIRST IN A SERIES OF MOISTURE PUSHES. SNOWFALL
ASSOCIATED WITH THIS UPCOMING SYSTEM IS EXPECTED TO REMAIN WEST OF
THE DIVIDE...AND MILD TEMPERATURES WILL IMPACT HOW MUCH ACCUMULATING
SNOW WILL BE POSSIBLE.

THE SECOND PUSH OF MOISTURE ASSOCIATED WITH A WEAK WAVE WILL IMPACT
WESTERN WYOMING EARLY SUNDAY MORNING...WITH CONDITIONS GENERALLY
IMPROVING THROUGH THE DAY. HOWEVER...THE NEXT SYSTEM ARRIVES ON ITS
HEELS BY MONDAY MORNING.

TEMPERATURES GENERALLY REMAIN MILD THROUGH THE FORECAST PERIOD.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT

THE TRANSITORY RIDGE WILL BE SHIFTING EASTWARD MONDAY MORNING...AS
ANOTHER MAJOR PACIFIC STORM SYSTEM SLAMS ACROSS THE PACIFIC
NORTHWEST. IMPACTS FROM THIS SYSTEM WILL BEGIN BY SUNRISE MONDAY
ACROSS WESTERN PORTIONS...AS A MOIST SOUTHWEST FLOW BRINGS UPSLOPE
CONDITIONS TO THIS AREA THROUGH MID MORNING TUESDAY. BOTH THE GFS
AND ECMWF SHOW THE ENERGY FROM THIS SYSTEM SPLITTING BY 06Z
TUESDAY...AS IT MAKES IT WAY OVER THE ID PANHANDLE AND WESTERN
MONTANA. ONE HALF WILL GET ABSORBED AND PUSHED EASTWARD BY THE MAIN
FLOW OF THE PFJ...AHEAD OF AN ALBERTA CLIPPER. THE OTHER HALF WILL
BEGIN TO CLOSE OFF AS IT MIGRATES SOUTHWARD TOWARD THE DESERT
SOUTHWEST. A COLD FRONT ASSOCIATED WITH THIS SYSTEM...WILL MAKES ITS
WAY ACROSS WESTERN PORTIONS MONDAY AFTERNOON...AND THE REST OF THE
FORECAST AREA DURING THE OVERNIGHT HOURS. THIS WILL RETURN H7 TEMPS
BACK TO MORE SEASONAL NORMALS...RANGING FROM -5 ACROSS SOUTHERN
PORTIONS TO -7 ACROSS THE NORTH. PRECIPITATION MONDAY MORNING WILL
START OFF AS SNOW ACROSS THE WEST...WITH 1-2 INCHES POSSIBLE BEFORE
TURNING OVER TO RAIN THROUGH THE REST OF THE DAY. BY MONDAY
NIGHT...MOST OF THE WEST WILL CHANGE BACK OVER TO SNOW...WITH
SOUTHERN PORTIONS STAYING AS RAIN EARLY IN THE EVENING. SOME AREAS FROM
SOUTHERN LINCOLN TO SUBLETTE COUNTIES COULD HAVE A RAIN/SNOW MIX.
BOTH AREAS SHOULD TURN OVER TO SNOW AFTER MIDNIGHT TUESDAY THROUGH
MUSH OF THE MORNING HOURS...BUT COULD MIX AGAIN WITH RAIN DURING
TUESDAY AFTERNOON. WESTERN PORTIONS HAVE THE POTENTIAL FOR A DECENT
AMOUNT OF SNOW...ESPECIALLY FOR THE MOUNTAINS...FROM MONDAY NIGHT TO
EARLY WEDNESDAY MORNING. THE VALLEYS AND BASINS WILL BE
TRICKIER...WITH SOME AREAS STARTING AS FREEZING...THEN THAWING
MONDAY...THEN REFREEZING MONDAY NIGHT...AND HOVERING NEAR THE
FREEZING MARK DURING THE DAY TUESDAY.

CHANCES FOR PRECIPITATION EAST OF THE DIVIDE WILL INCREASE
TUESDAY...AS THE COLD FRONT FROM THE CLIPPER SYSTEM ENTERS THE AREA.
PRECIPITATION WILL BRIEFLY START AS RAIN TUESDAY AFTERNOON...BEFORE
TURNING OVER TO SNOW TUESDAY NIGHT. ISOLATED POCKETS OF A RAIN/SNOW
MIX WILL BE POSSIBLE. ANY ACCUMULATION EAST OF THE DIVIDE WILL
REMAIN LIGHT...AS DRY NORTHERLY WINDS BEGIN TO ERODE THE MOISTURE
OVER THE AREA WEDNESDAY MORNING. DEPENDING ON THE AMOUNT OF
PRECIPITATION THAT FALLS DURING THIS TIME...WILL IMPACT WHETHER WE
HAVE AREAS OF FOG THROUGH THE REST OF THE FORECAST PERIOD. WINDS
WILL BE LIGHT WITH CLEARING SKIES...WHICH WILL BE CONDUCIVE TO FOG
FORMATION. AT THIS POINT...IT LOOKS LIKE JACKSON HOLE AND STAR
VALLEY WILL BE PRIME CANDIDATES.

MODELS CONTINUE TO DEPICT A REX BLOCK FORMING ACROSS THE WESTERN
CONUS BY THURSDAY...AND CONTINUING THROUGH THE REST OF THE FORECAST
PERIOD. BOTH THE GFS AND ECMWF SHOW MINOR SYSTEMS WITH RIDING NORTH
OVER THE RIDGE...OR SLIDING ONE SOUTHWARD INTO THE COWBOY STATE
ALONG THE EASTERN EDGE OF THE RIDGE. BECAUSE MODELS GENERALLY DO NOT
DO WELL WITH BLOCKING PATTERNS...WILL HAVE TO SEE STRONG THIS
BLOCKING PATTERN WILL EMERGE LATE NEXT WEEK INTO VALENTINES WEEKEND.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
THE MAIN AVIATION HAZARD DURING THIS PERIOD WILL BE LLWS AND MTN
WAVE ACTIVITY...ESPECIALLY ALONG THE EAST SLOPES OF THE
DIVIDE...VCNTY KCOD-KDUB-KLND.  THERE WILL BE AN OVERALL DECREASE IN
WINDS BTWN FL7-10KFT THROUGH 18Z WITH WINDS AT THIS LEVEL THEN
GRADUALLY STRENGTHENING FRIDAY AFTN-EVE...ALONG WITH A RETURN OF
LLWS AND POSSIBLE MTN WAVE ACTIVITY.  SFC SW WINDS ARE ALSO EXPECTED
TO INCREASE TO 25-35KT WITH GUSTS OVER 50KT ALONG KRKS-KCPR ROUTE
FRIDAY NIGHT.  OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD.  ANY MORNING FOG SHOULD BE LIMITED TO THE LOWEST RIVER
VALLEYS IN THE CENTRAL BASINS AND NOT AFFECT ANY TAF SITES.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL THROUGH 00Z SATURDAY WITH PATCHY FOG
MAINLY CONFINED TO THE UPPER GREEN RIVER BASIN...VCNTY KBPI-KPNA
THIS MORNING.  THE MAIN AVIATION HAZARD WILL BE AREAS OF LLWS...WITH
SW WINDS AT 30-45KT IN AT FL8-10FT.  HOWEVER...AN OVERALL DECREASE
IN THESE WINDS IS EXPECTED THROUGH 18Z WITH WINDS THEN GRADUALLY
INCREASING FRIDAY AFTN-EVE ALONG WITH A RETURN OF MORE SIGNIFICANT
LLWS.

RAIN AND SNOW SHOWERS WILL INCREASE OVER THE WESTERN VALLEYS UP TO
THE DIVIDE AFTER 0Z SATURDAY WITH HIGHER MTNS BECOMING INCREASINGLY
OBSCURED. AREAS OF MVFR CIGS AND VSBYS IN -SN ARE EXPECTED TO
DEVELOP VCNTY KJAC-KAFO AFTER 06Z SAT.

&&

.FIRE WEATHER...

FIRE WEATHER CONCERNS WILL BE MINIMAL...THOUGH GUSTY TO STRONG WIND
WILL BE POSSIBLE THROUGH MUCH OF THE FORECAST PERIOD. THESE
INCREASED WINDS WILL IMPACT THE CODY FOOTHILLS AREA...ALONG WITH THE
WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER THROUGH SATURDAY
EVENING. SHOWER ACTIVITY WILL BE FOUND WEST OF THE DIVIDE BY EARLY
SATURDAY MORNING...WITH SURGES OF MOISTURE BRINGING PERIODS OF
ACTIVITY THROUGH THE REMAINDER OF THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS AFTERNOON THROUGH SATURDAY AFTERNOON
WYZ019-020-022.

HIGH WIND WARNING UNTIL 11 AM MST SATURDAY WYZ002-003-016.

&&

SHORT TERM...BRANHAM
LONG TERM...LAVOIE
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Feb 6, 3:10 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
310 AM MST FRI FEB 6 2015

WYZ001>020-022>030-071100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
310 AM MST FRI FEB 6 2015

...HIGH WIND WARNING FOR THE CODY FOOTHILLS...ABSAROKA MOUNTAINS...
AND WESTERN WIND RIVER BASIN FROM THIS EVENING THROUGH SATURDAY
MORNING...

...HIGH WIND WATCH FOR THE GREEN MOUNTAINS AND RATTLE SNAKE RANGE...
CASPER MOUNTAIN...AND THE LOWER ELEVATIONS OF NATRONA COUNTY FROM
THIS EVENING THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POTENTIALLY DAMAGING WINDS WILL CONTINUE OVER THE
ABSAROKA MOUNTAINS...ALONG THE CODY FOOTHILLS...AND INTO THE WESTERN
WIND RIVER BASIN LATER TODAY AND THROUGH THE OVERNIGHT HOURS.
ADDITIONALLY...THE POTENTIAL EXISTS FOR THE DEVELOPMENT OF STRONG
WIND OVER THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER THIS
EVENING. THESE STRONG WINDS WOULD POTENTIALLY LAST THROUGH SATURDAY
AFTERNOON.

PATCHY FOG WILL BE POSSIBLE ONCE AGAIN ACROSS THE UPPER GREEN RIVER
BASIN FOOTHILLS. ANY FOG DEVELOPMENT SHOULD LIFT BY THE LATE
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...HIGH WINDS AT TIMES IN THE MOUNTAINS AND ADJACENT
FOOTHILLS...WITH BREEZY TO STRONG WINDS ALONG THE CORRIDOR FROM SOUTH
PASS TO CASPER. SNOWFALL EXPECTED TO DEVELOP ACROSS THE WESTERN
MOUNTAINS...AND MAY PRODUCE SIGNIFICANT ACCUMULATION THROUGH
SATURDAY NIGHT. BLOWING AND DRIFTING SNOW WILL ALSO BE POSSIBLE DUE
TO THE POTENTIAL FOR STRONGER WIND ACROSS THE AREA.

MONDAY NIGHT AND TUESDAY...SIGNIFICANT SNOW RETURNS TO WESTERN
PORTIONS. RAIN CHANGING TO SNOW WILL BE POSSIBLE EARLY MONDAY
EVENING FOR THE WESTERN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS GREATER THAN 40 MPH
TODAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Salt River & Wyoming Ranges

When
February 6, 10:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Dramatic video captured a snowmobiler caught in and eventually buried by an avalanche. Companions quickly came to his rescue and uncovered the man.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553247.